Ask a doctor

Can a Person Become Hypersensitive to Botox?

Five years ago, I gave Botox a try for migraine and cosmetic use. I liked the results for cosmetic but the jury was still out for migraines.

Last year, on March, I decided to try a "migraine protocol" that my neurologist recommended. Unlike the 20-27 units I was getting for cosmetic reasons, the protocol was for 100 units (all over the head). I experience some new and very scary side effects that included eye droop and swelling of the lids.

One year has passed and I went to my dermatologist who has been administering the Botox for the past 5 years without problem. That night, I could feel the tingling in my face and left eye which was most effected before. Today, there was more eye drooping, burning eyes, and swollen lids.

I have personally decided that I can no longer tolerate Botox. Am in danger of the eye droop not correcting itself since this is a second bad episode? I received 21 units forehead received 12 units and 9 units between the brow. Thank you!

Doctor Answers (7)

Botox Reactions

+2

I would recommend that you stop the Botox treatments. They do not seem to be helping with your original problem - the migraine headaches and you developing a drooping eye two times. I suspect that you are not "sensitive" to Botox, rather, it is more likely a technique problem or you have a preexisting compensated eyelid ptosis.


Newport Beach Plastic Surgeon
4.5 out of 5 stars 9 reviews

Tingling, burning eyes, swollen lids with Botox

+2

You are experiencing unusual side effects related to your Botox injections. I suggest that you bring these signs/symptoms to the attention of your dermatologist. These unusual symptoms do not seem like a true allergic reaction to me. Life-threatening symptoms to watch for include wheezing, difficulty breathing, light-headedness. Although all complications of Botox usually resolve with time, going through such an experience does not seem worth it to me. There may be a competitor of Botox called PurTox in the future that may be worth trying if and when it receives FDA approval - maybe start with 3-5 units and monitor closely for side effects.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Botox and side effects

+1

It is highly unusual for these side effect from occuring. Eye brooping more than likely occured because of the inaccurate placement of the product.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

You might also like...

Hypersensitivity to Botox

+1

Because there definitlely seems to be some sort of connection between your Botox injections and the symptoms that you are experiencing, I would suggest refraining from further treatments. Using Botox for medicinal purposes usually requires the higher dosing which may be contributing to the problem. If you would like to continue with Botox for cosmetic purposes, it would be prudent to perform a test first with a small amount to determine if there is a reaction.

Contrary to what the other panel members suggested, there is documentation of those that have developed a hypersensitivity/allergy to the Botox product. In fact, my nurse manager has experienced an immunity that developed into a concerning hypersensitivity. Unfortunately, there is not much interest or financial benefit to provide research on this topic.

Some suggest that dosing frequently and/or in high doses may predispose an individual to an adverse reaction. With our nurse manager, this was most likely the case. A report was filed with Allergan Medical Affairs in hopes of better understanding this phenomenon with no follow up whatsoever on the part of the company. Some have suggested that the sensitvity may be to the albumin used in the product. Regardless, it does exist and should be looked at closely on an individual basis.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Sensitivity to Botox

+1

Thanks for your question -

I have not seen acquired Botox sensitivity described in the literature. Eyelid drooping after Botox injection can happen in the medication is administered in the wrong area or if you have a significant amount of lid skin excess that your frontalis muscle is working to keep out of your line of site.

You should discuss these issues with your injector. Consider speaking to another board certified dermatologist or plastic surgeon with experience in injecting. And certainly consider other techniques for management of migraines since you have had issues with this type of treatment.

I hope this helps.

Steven H. Williams, MD
San Francisco Plastic Surgeon
4.5 out of 5 stars 28 reviews

Interesting

+1

Your question intriqued me. So I did an extensive literature search to see if a person could build up sensitivity or immunity to botox. None of the literature suggests that this is possible. Even the eyelid is not significantly depicted.

So unfortunately you've had now two physicians that don't know how to inject Botox to prevent lid ptosis.

See a board certified plastic surgeon or several the next time. It's a good product when used appropriately.

Christopher L. Hess, MD
Fairfax Plastic Surgeon
5.0 out of 5 stars 19 reviews

Rpeated use of Botox and eyelid drooping

+1

I can understand your concerns. However, it is very likely that you will return completely to normal once the Botox effect has dissipated which is typically 5 months at the most.

To answer your title question, it is not common to develop hypersensitivity to the Botox with repeated use. In fact, some studies suggest you may become increasingly resistant.

You should speak with or be evaluated by your neurologist to make sure you do not have a co-existing condition which the Botox is unmasking such as diabetes, myesthenia gravis, etc. There are many ohter medical conditions which are associated with eye droop.

I hope this helps!

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.